New Hampshire, 2004

Damaging Wind in New Hampshire, June 9, 2004

June 9, 2004 · NWS GYX · 1 event in 1 county or zone

Severe thunderstorm winds resulted in trees down in Whitefield approximately 200 pm on June 9, 2004.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GYX wrote it up.

Severe thunderstorm winds resulted in trees down in Whitefield approximately 200 pm on June 9, 2004.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before the first event at Jun 9, 9:17 AM EST, 3 hours 43 minutes earlier.

Area forecast discussion, Jun 9, 9:17 AM EST, 3 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
1017 AM EDT WED JUN 9 2004

.UPDATE...HAZE IS THINNING OUT AND TEMPERATURES IN THE 80S JUST
ABOUT EVERYWHERE WITH DEWPTS IN THE MID 60S. WILL BE WATCHING
POTENTIAL FOR SEVERE WEATHER THIS AFTERNOON AS THE COLD FRONT HITS
THE WARM MOIST AIR.  HAVE UPDATED THE FORECAST TO REMOVE MORNING
HAZE BUT KEPT THE POTENTIAL FOR STRONG WINDS AND HVY RAIN WITH
TSTMS.
&&

.SHORT TERM (THROUGH 12Z THURSDAY)...
THE POTENTIAL FOR SEVERE WEATHER THIS AFTERNOON ACROSS THE FORECAST
AREA WILL BE THE BIGGEST FORECAST PROBLEM FOR THE NEXT 24 HOURS.
ANOTHER PROBLEM LATE TONIGHT WILL BE THE PROXIMITY OF A MID LEVEL
SHORT WAVE AND THE POTENTIAL FOR SHOWERS LATER TONIGHT WITH THIS
FEATURE.

CURRENTLY...OTHER THAN A PATCHY OF FAIRLY DENSE CIRRUS OVER NORTH
CENTRAL PORTIONS OF THE FORECAST AREA...SKIES ARE ESSENTIALLY
CLEAR.  HAZE IS PRESENT IN MANY AREA AS THE ATMOSPHERE WARMS FROM
WITHIN.  TEMPERATURES ARE STILL FAIRLY WARM EARLY THIS MORNING ON A
LIGHT SOUTHWEST FLOW.

FOR TODAY...A COLD FRONT WILL CUT ACROSS THE FORECAST AREA THIS
AFTERNOON.  AHEAD OF THE FRONT...SUNSHINE THIS MORNING AND EARLY
THIS AFTERNOON WILL WARM THE ATMOSPHERE TO THE WARMEST READINGS SO
FAR THIS SPRING.  MODELS ARE CONSISTENT WITH THE PASSAGE OF THE
FRONT THIS AFTERNOON INTO EARLY THIS EVENING.

BASED ON THE MODEL FRONTAL POSITION...THE LOWER ATMOSPHERE WILL
HAVE A CHANCE TO MOISTEN EARLY.  HOWEVER...AS WINDS BECOME WESTERLY
AHEAD OF THE FRONT...MIXING FROM ABOVE MAX CAUSE THE ATMOSPHERE TO
DRY A BIT. THIS COULD HAVE AN IMPACT ON THE AMOUNT OF CONVECTION...
AS WELL AS ITS INTENSITY.

SINCE IT APPEARS AS THOUGH THE ETA IS PROBABLY A BIT TOO MOIST IN
THE LOWER LEVELS...WILL DISCOUNT THE AMOUNT OF INSTABILITY IT
DEPICTS (SINCE THE NEAR SURFACE MOIST FACTORS HEAVILY INTO THE
COMPUTATION OF VARIOUS INDICES).  HOWEVER...SURFACE HEATING SHOULD
ALLOW MOST AREA TO REACH CONVECTIVE TEMPERATURES...STARTING THE
CONVECTIVE PROCESS.

SINCE MID LEVELS OF THE ATMOSPHERE SHOULD BE UNSTABLE...DEEP
CONVECTION IS POSSIBLE.  THE SURFACE FRONT SHOULD ACT AS A FOCUS
FOR CONVECTION AS WELL.  THE ATMOSPHERE IS WARM...SO THE MAIN
CONVECTIVE THREAT SHOULD BE MULTICELLULAR AND LINE SEGMENTS.  BASED
ON THIS...ENHANCED WORDING WILL BE ADDED TO THE FORECAST FOR THE
CONVECTION.  HOWEVER...WITH THE AFOREMENTIONED LACK OF DEEP
MOISTURE...WILL STICK CLOSER TO THE GFS POPS FOR THIS AFTERNOON.

BASED ON 850 MB TEMPERATURES IN THE 15-17 C RANGE...THE WARMER ETA
MOS NUMBERS ARE FAVORED FOR TODAY.  SINCE WINDS SHOULD BE OFFSHORE
AND STRONG ENOUGH TO HOLD OFF ANY ONSHORE COMPONENT...THESE
TEMPERATURES SHOULD BE REACHED NEAR THE COAST AS WELL.

FOR TONIGHT...THE FRONT SLIPS SOUTH OF THE AREA IN THE EVENING.
THERE MAY BE A PERIOD OF UNDERCUTTING SHOWERS IN THE EVENING...THEN
A BREAK.  AFTER THIS...MODELS ARE CONSISTENT BRINGING A SHORT WAVE
OUT OF THE MIDWEST AND ACROSS THE SOUTHERN PORTION OF THE FORECAST
AREA LATE TONIGHT.  WILL KEEP THE MENTION OF SHOWERS IN THE
SOUTHERN AREAS ALL NIGHT WITH THIS FEATURE.
&&

.LONG TERM...LINGERING SHOWERS ARE POSSIBLE ACROSS FAR SOUTHERN NH
AND SOUTHWEST ME THURSDAY MORNING BEFORE HIGH PRESS PUSHES THE
BOUNDARY S OF THE AREA DURING THE DAY. DRY AND FAIR THU NIGHT
THROUGH SUN UNDER SURFACE HIGH WITH BELOW NORMAL TEMPERATURES.
PATCHY FROST NOT OUT OF THE QUESTION ACROSS A FEW OF THE VALLEYS IN
NORTHERN NH AND WESTERN ME FRI AM AND AGAIN SAT AM BEFORE AIRMASS
MODIFIES. NEXT SYSTEM BRINGS A CHANCE OF SHOWERS IN THE MON NIGHT-TUE
TIMEFRAME.
&&

.MARINE...
IN THE SHORT TERM...WINDS ARE NEAR OR JUST ABOVE SMALL CRAFT LEVELS
THIS MORNING IN THE SOUTHWEST FLOW.  THIS WILL PROBABLY CONTINUE FOR
THE NEXT FEW HOURS...SO THE SMALL CRAFT ADVISORY WILL BE LEFT IN
PLACE. FOR LATER THIS MORNING AND THIS AFTERNOON...THE WARM WEST TO
SOUTHWEST FLOW MAY ACTUALLY KEEP STRONGER WINDS JUST ABOVE THE COLDER
WATER TEMPERATURES.  WINDS AND SEAS SHOULD BE BELOW SMALL CRAFT
LEVELS TONIGHT.

LONG TERM...NO FLAGS EXPECTED. FRONT AND ANY LINGERING PRECIP DROP TO
THE S OF THE AREA BY THU AFTERNOON WITH HIGH PRESS AND QUIET WEATHER
TO FOLLOW THU NIGHT THROUGH SUN.
&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...SMALL CRAFT ADVISORY.
NH...SMALL CRAFT ADVISORY.

SHORT TERM: HAYES
LONG TERM: ES
Hazardous weather outlook, Jun 9, 2:26 AM EST, 10 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
326 AM EDT WED JUN 9 2004

MEZ007>009-012>014-018>028-NHZ001>010-013-014-100925-
ANDROSCOGGIN ME-BELKNAP NH-CENTRAL SOMERSET ME-COASTAL CUMBERLAND ME-
COASTAL ROCKINGHAM NH-COASTAL WALDO ME-COASTAL YORK ME-
INTERIOR CUMBERLAND ME-INTERIOR ROCKINGHAM NH-INTERIOR WALDO ME-
INTERIOR YORK ME-KENNEBEC ME-KNOX ME-LINCOLN ME-MERRIMACK NH-
NORTHERN CARROLL NH-NORTHERN COOS NH-NORTHERN FRANKLIN ME-
NORTHERN GRAFTON NH-NORTHERN OXFORD ME-SAGADAHOC ME-
SOUTHERN CARROLL NH-SOUTHERN COOS NH-SOUTHERN FRANKLIN ME-
SOUTHERN GRAFTON NH-SOUTHERN OXFORD ME-SOUTHERN SOMERSET ME-
STRAFFORD NH-SULLIVAN NH-
326 AM EDT WED JUN 9 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND SOUTHERN MAINE
AND NORTHERN...CENTRAL AND SOUTHEAST NEW HAMPSHIRE.

.DAY ONE...TODAY

A COLD FRONT WILL DROP SOUTH ACROSS THE AREA LATE TODAY AND TONIGHT.
THIS WILL PRODUCE SCATTERED SHOWERS AND THUNDERSTORMS ACROSS THE
REGION. SOME THUNDERSTORMS MAY PRODUCE LARGE HAIL AND STRONG DAMAGING
WIND GUSTS.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TODAY. SPOTTERS SHOULD RELAY
REPORTS OF SEVERE WEATHER TO THE NWS AS SOON AS CONDITIONS PERMIT.

THE GENERAL PUBLIC CAN REPORT SEVERE WEATHER TO TNE NWS OFICE IN GRAY
AT 207-688-3216 DURING REGULAR BUSINESS HOURS... BY EMAIL AT
GYX.SKYWARN@NOAA.GOV... OR BY CONTACTING YOUR LOCAL LAW ENFORCEMENT
AGENCY WITH REPORTS OF LARGE HAIL OR DAMAGING WINDS AND REQUEST THEY
FORWARD THE REPORT TO THE NWS.

The radar

The Portland,ME radar (KGYX), 120 km away, was scanning. The volume nearest the first event began at 18:02 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Coos

When
June 9, 1:00 PM EST to 1:10 PM EST
Where
Coos County, Whitefield
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
44.367, -71.600

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Hampshire in 2004Every state in 2004This day in weather historyWarnings in New Hampshire, June 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5410523.